Q:

11/11/2013
65 y.o. woman who has on several occasions developed a severe local reaction following a tetanus shot starting at least 2 hours after the injection and lasting for several days. Last episode and tetanus shot was18 years ago and she still has a titer of 1.43. She wants to get a pertussis shot as she has a newborn relative. Can't find pertussis without getting tetanus as well. Would it make sense to pre treat her with steroids to try and diminish the expected and unwanted reaction? She has had no problem with other immunizations such as pneumovax, shingles or flu shots.

A:

Thank you for your inquiry.

The administration of corticosteroids would be one option. Another option, one in which we usually use in such cases, is to administer the vaccine in graded doses. In our experience, most patients with large local reactions tolerate 0.1 cc administered daily over five days.

To my knowledge, there is no standard procedure, and therefore I would discuss both options with your patient and proceed using one or the other according to her preference and your clinical judgment.

Thank you again for your inquiry and we hope this response is helpful to you.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology